Jianfeng Lu

Jianfeng Lu
  • Professor of Mathematics
  • Associate Professor of Physics (Secondary)
  • Associate Professor of Chemistry (Secondary)
  • Associate Professor in Physics (Secondary)
External address: 242 Physics Bldg, 120 Science Drive, Durham, NC 27708
Internal office address: Mathematics Department, Duke University, Box 90320, Durham, NC 27708
Phone: (919) 660-2875

Research Areas and Keywords


electronic structure models, calculus of variations, semiclassical analysis

Computational Mathematics

electronic structure models, multiscale modeling and simulations, numerical analysis, rare events simulation, computational physics, time-frequency analysis, fast algorithms, stochastic numerical methods, kinetic equations, nonlinear Schrodinger equations, quantum chemistry, computational statistical mechanics, optimization, high frequency wave propagation

Mathematical Physics

electronic structure models, quantum chemistry, kinetic theory, quantum information

PDE & Dynamical Systems

multiscale modeling and simulations, numerical analysis, calculus of variations, kinetic equations, Schroedinger equations

Physical Modeling

electronic structure models, multiscale modeling and simulations, rare events simulation, computational physics, kinetic equations, nonlinear Schroedinger equations, quantum chemistry, computational statistical mechanics


rare events simulation, computational statistical mechanics, stochastic numerical methods

Signals, Images & Data

time-frequency analysis, fast algorithms, optimization, applied harmonic analysis

Jianfeng Lu is an applied mathematician interested in mathematical analysis and algorithm development for problems from computational physics, theoretical chemistry, materials science and other related fields.

More specifically, his current research focuses include:
Electronic structure and many body problems; quantum molecular dynamics; multiscale modeling and analysis; rare events and sampling techniques.

Education & Training
  • Ph.D., Princeton University 2009

Chen, J., and J. Lu. “Analysis 0f the divide-and-conquer method for electronic structure calculations.” Mathematics of Computation, vol. 85, no. 302, Jan. 2016, pp. 2919–38. Scopus, doi:10.1090/mcom/3066. Full Text Open Access Copy

Delgadillo, R., et al. “Gauge-invariant frozen Gaussian approximation method for the schrödinger equation with periodic potentials.” Siam Journal on Scientific Computing, vol. 38, no. 4, Jan. 2016, pp. A2440–63. Scopus, doi:10.1137/15M1040384. Full Text Open Access Copy

Lu, J., et al. “Orbital-Free Density Functional Theory of Out-of-Plane Charge Screening in Graphene.” Journal of Nonlinear Science, vol. 25, no. 6, Dec. 2015, pp. 1391–430. Scopus, doi:10.1007/s00332-015-9259-4. Full Text Open Access Copy

Li, Chen, et al. “Gentlest ascent dynamics for calculating first excited state and exploring energy landscape of Kohn-Sham density functionals.The Journal of Chemical Physics, vol. 143, no. 22, Dec. 2015, p. 224110. Epmc, doi:10.1063/1.4936411. Full Text

Li, Q., et al. “Diffusion approximations and domain decomposition method of linear transport equations: Asymptotics and numerics.” Journal of Computational Physics, vol. 292, July 2015, pp. 141–67. Scopus, doi:10.1016/j.jcp.2015.03.014. Full Text Open Access Copy

Yang, H., et al. “Quantitative canvas weave analysis using 2-D synchrosqueezed transforms: Application of time-frequency analysis to art investigation.” Ieee Signal Processing Magazine, vol. 32, no. 4, July 2015, pp. 55–63. Scopus, doi:10.1109/MSP.2015.2406882. Full Text Open Access Copy

Lu, J., and C. B. Mendl. “Numerical scheme for a spatially inhomogeneous matrix-valued quantum Boltzmann equation.” Journal of Computational Physics, vol. 291, June 2015, pp. 303–16. Scopus, doi:10.1016/j.jcp.2015.03.020. Full Text Open Access Copy

Lu, J., et al. “Emergence of step flow from an atomistic scheme of epitaxial growth in 1+1 dimensions.” Physical Review E  Statistical, Nonlinear, and Soft Matter Physics, vol. 91, no. 3, Mar. 2015. Scopus, doi:10.1103/PhysRevE.91.032403. Full Text Open Access Copy

Lu, Jianfeng, and James Nolen. “Reactive trajectories and the transition path process.” Probability Theory and Related Fields, vol. 161, no. 1–2, Springer Science and Business Media LLC, Feb. 2015, pp. 195–244. Crossref, doi:10.1007/s00440-014-0547-y. Full Text Open Access Copy

Lu, J., and J. L. Marzuola. “Strang splitting methods for a quasilinear Schrödinger equation: Convergence, instability, and dynamics.” Communications in Mathematical Sciences, vol. 13, no. 5, Jan. 2015, pp. 1051–74. Scopus, doi:10.4310/CMS.2015.v13.n5.a1. Full Text Open Access Copy